Arkansas, 2017

Drought in Arkansas, November 9 to 30, 2017

November 9 to 30, 2017 · NWS SHV · 7 events in 7 counties and zones

Severe (D2) drought conditions developed across much of Southwest Arkansas (including much of Sevier, Howard, Hempstead, Nevada, Columbia, Lafayette, and Miller Counties) to start the second week of November, due to the significant deficits of rain observed since the final week of August. In fact, record to near record dry conditions were recorded during September, but continued dry conditions…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions developed across much of Southwest Arkansas (including much of Sevier, Howard, Hempstead, Nevada, Columbia, Lafayette, and Miller Counties) to start the second week of November, due to the significant deficits of rain observed since the final week of August. In fact, record to near record dry conditions were recorded during September, but continued dry conditions during October only exasperated the developing drought, as only one to three inches of rain fell during the period. The NWS Coop station 3 miles northeast of Hope recorded only 1.37 inches of rain during this 2 month period, setting the 3rd driest September/October on record. Meanwhile, Dequeen recorded only 1.70 inches of rain during this 2 month period, which ranked as the 2nd driest September/October on record. As a result of the drought, planting of winter wheat pastures were delayed or little growth occurred, stock ponds receded significantly, and shallow rooted trees across portions of Southwest Arkansas dried up and died or were significantly stressed. Drought conditions deteriorated further to Extreme (D3) on November 30th over much of Sevier, Howard, and Northern Hempstead Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 8, 11:49 PM CST, 11 minutes earlier.

Area forecast discussion, Nov 8, 11:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1149 PM CST Wed Nov 8 2017

.AVIATION...
For the 09/06z TAFs, a large band of rain extends from near KSAT
east-northeast to KLFK, to KMLU, and into Central Mississippi.
The rain continues to gradually moves southeast and should clear
our final two TAF sites, KLFK and KMLU, during the first couple of
hours of the period. Portions of the Deep East Texas and Western
and North Central Louisiana may continue to experience light to
moderate rain and patchy drizzle through 09/10z. MVFR/IFR flight
conditions will generally prevail, but ceilings will gradually
lift from north to south. Conditions should rapidly improve after
09/12z as the clouds lift and scatter. VFR conditions are expected
to prevail areawide by late Thursday morning.

CN

&&

.PREV DISCUSSION... /issued 953 PM CST Wed Nov 8 2017/

DISCUSSION...
Areas of RA that continues this evening over portions of lower E
TX/N LA/Scntrl AR ahead of a well-defined upper trough noted on
the water vapor imagery over NW AR/SE OK/Wcntrl TX, continues to
gradually shift ESE, as dry slotting noted in the Channels 9 and
10 water vapor imagery has begun to entrain SE. The short term
progs remain in good agreement with the RA quickly diminishing
after 06Z Thursday, as the isentropic forcing along the 300-310K
surfaces weakens as well with the dry air entrainment. Thus, have
updated the forecast to significantly scale back pops tonight, but
maintained likely/categorical pops for the Srn/Ern zones. Still
seeing sporadic reports of -DZ which has resulted in reduced vsbys
associated with the low stratus shield over extreme NE TX/SW AR
where the RA has ended, and thus have maintained slight chance
pops this evening for these areas before the cigs begin to
lift/scatter out late.

The 00Z NAM/18Z GFS suggest that cigs will scatter out late
tonight over SE OK/SW AR, with this trend spreading S across the
remainder of the region after 12Z Thursday, with abundant sunshine
returning to much of the region. This diminishing cloud cover
should result in cooler temps tonight over SE OK/SW AR, where min
temps should fall to near 40 degrees by daybreak. Farther S, temps
should only fall another 3-4 degrees as the RA diminishing from NW
to SE. Did make a few minor tweaks to min temps per the 03Z obs,
but otherwise, the remainder of the forecast is on track.

Zone update already out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  44  63  44  67 /  20   0   0   0
MLU  45  64  42  67 /  80   0   0   0
DEQ  39  63  38  64 /  10   0   0   0
TXK  41  62  40  63 /  20   0   0   0
ELD  41  62  38  64 /  40   0   0   0
TYR  44  61  43  65 /  20   0   0   0
GGG  43  62  42  66 /  20   0   0   0
LFK  47  63  45  68 /  80  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/15
Hazardous weather outlook, Nov 8, 11:12 AM CST, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1112 AM CST Wed Nov 8 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091715-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1112 AM CST Wed Nov 8 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Widespread rainfall will move across the region today and tonight.
However, no hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Chances for a few showers and thunderstorms will return to the
forecast late in the weekend. However, no hazardous weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Sevier

When
November 9, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sevier forecast zone
Reported by
Drought Monitor
Coordinates
33.997, -94.241 (the zone’s center; the record gives no point)

Drought, Howard

When
November 9, 12:00 AM CST to November 30, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
34.089, -93.993 (the zone’s center; the record gives no point)

Drought, Hempstead

When
November 9, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hempstead forecast zone
Reported by
Drought Monitor
Coordinates
33.735, -93.668 (the zone’s center; the record gives no point)

Drought, Nevada

When
November 9, 12:00 AM CST to November 30, 11:59 PM CST
Where
Nevada forecast zone
Reported by
Drought Monitor
Coordinates
33.664, -93.307 (the zone’s center; the record gives no point)

Drought, Miller

When
November 9, 12:00 AM CST to November 30, 11:59 PM CST
Where
Miller forecast zone
Reported by
Drought Monitor
Coordinates
33.312, -93.892 (the zone’s center; the record gives no point)

Drought, Lafayette

When
November 9, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
33.241, -93.607 (the zone’s center; the record gives no point)

Drought, Columbia

When
November 9, 12:00 AM CST to November 30, 11:59 PM CST
Where
Columbia forecast zone
Reported by
Drought Monitor
Coordinates
33.214, -93.227 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724607, 724608, 724609, 724610, 724611, 724612, 724613.